CaltechAUTHORS
  A Caltech Library Service

Communication Over a Wireless Network With Random Connections

Gowaikar, Radhika and Hochwald, Bertrand and Hassibi, Babak (2006) Communication Over a Wireless Network With Random Connections. IEEE Transactions on Information Theory, 52 (7). pp. 2857-2871. ISSN 0018-9448. https://resolver.caltech.edu/CaltechAUTHORS:GOWieeetit06

[img]
Preview
PDF
See Usage Policy.

532Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:GOWieeetit06

Abstract

A network of nodes in which pairs communicate over a shared wireless medium is analyzed. We consider the maximum total aggregate traffic flow possible as given by the number of users multiplied by their data rate. The model in this paper differs substantially from the many existing approaches in that the channel connections in this network are entirely random: rather than being governed by geometry and a decay-versus-distance law, the strengths of the connections between nodes are drawn independently from a common distribution. Such a model is appropriate for environments where the first-order effect that governs the signal strength at a receiving node is a random event (such as the existence of an obstacle), rather than the distance from the transmitter. It is shown that the aggregate traffic flow as a function of the number of nodes n is a strong function of the channel distribution. In particular, for certain distributions the aggregate traffic flow is at least n/(log n)^d for some d≫0, which is significantly larger than the O(sqrt n) results obtained for many geometric models. The results provide guidelines for the connectivity that is needed for large aggregate traffic. The relation between the proposed model and existing distance-based models is shown in some cases.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1109/TIT.2006.876254DOIUNSPECIFIED
Additional Information:© Copyright 2006 IEEE. Reprinted with permission. Manuscript received June 23, 2005; revised January 30, 2006. [Posted online: 2006-07-05] This work was supported in part by the National Science Foundation under Grants CCR-0133818 and CCR-0326554, by the David and Lucille Packard Foundation, and by Caltech’s Lee Center for Advanced Networking. This work was completed while B. Hochwald was with Bell Laboratories, Lucent Technologies. Communicated by E. Modiano, Associate Editor for Communication Networks.
Subject Keywords:Ad-hoc networks, random connections, throughput
Issue or Number:7
Record Number:CaltechAUTHORS:GOWieeetit06
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:GOWieeetit06
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:4120
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:28 Jul 2006
Last Modified:02 Oct 2019 23:10

Repository Staff Only: item control page